Colorado, 2011Drought in Colorado, April 1 to 12, 2011
April 1 to 12, 2011 · NWS BOU · 1 event in 1 county or zone
The dry, warm and windy conditions that started the month of April allowed for another large wildfire to develop in the foothills of Larimer County, west of Fort Collins. The fire spread after strong winds allowed a slash pile burn on private property get out of control.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The dry, warm and windy conditions that started the month of April allowed for another large wildfire to develop in the foothills of Larimer County, west of Fort Collins. The fire spread after strong winds allowed a slash pile burn on private property get out of control. Nearly 3,000 acres were consumed by the blaze. Hundreds of residents were forced to evacuate their homes due to very strong winds. In all, thirteen homes were destroyed in addition to numerous vehicles and outbuildings. The total cost of fighting the fire alone was around $3 million. The Crystal Wildfire was expected to become the most destructive on record for Larimer County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 1, 2:11 PM MST, 3 hours 49 minutes earlier.
Area forecast discussion, Apr 1, 2:11 PM MST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
311 PM MDT FRI APR 1 2011
.SHORT TERM...CURRENT SATELLITE PICTURES ARE SHOWING THE HIGH LEVEL
CLOUDINESS PUSHING WEST-SOUTHEASTWARD OUT OF THE CWA AT THIS TIME.
THE WINDS ALOFT ARE CONSIDERABLY LOWER THAN THEY HAVE BEEN THE PAST
FEW DAYS...WITH PROFILERS SHOWING 60-70 KNOT JET LEVEL WEST-
NORTHWESTERLIES. WEST-NORTHWESTERLY SURFACE WINDS HAVE YET TO GET
INTO MOST OF THE PLAINS AT THIS TIME. THE EXCEPTION IS IS EASTERN
LARIMER AND NORTHWESTERLY WELD COUNTIES. AS A RESULT...TEMPERATURES
ARE STILL LAGGING BEHIND THE EXPECTED HIGHS. WITH THE CLOUD COVER
MOVING OUT...PERHAPS THE DOWNSLOPING WILL STILL MAKE IT INTO MOST OF
THE PLAINS. MODELS HAVE THE FLOW ALOFT BECOMING ZONAL BY SATURDAY
MORNING. EXPECTED SPEEDS ARE 45 TO 70 KNOTS TONIGHT AND SATURDAY.
THE QG VERTICAL VELOCITY FIELDS HAVE VERY WEAK UPWARD MOTION PROGGED
TONIGHT AND SATURDAY. THE LOW LEVEL PRESSURE AND WIND FIELDS HAVE
NORMAL DIURNAL PATTERNS PROGGED FOR TONIGHT...WITH THE FAR EAST
UNDER STRONGER SOUTHERLY FLOW. ON SATURDAY...WIDESPREAD
SOUTHWESTERLY LOW LEVEL FLOW IS PROGGED BY LATE MORNING. FOR
MOISTURE...CROSS SECTION SHOW TONIGHT AND SATURDAY TO BE PRETTY
DRY. UPSTREAM SATELLITE PICTURES AGREE WITH THIS...FOR THE MOST
PART. THERE IS NO MEASURABLE PRECIPITATION NOTED OF THE QPF FIELDS
TONIGHT OR SATURDAY. WILL CHANGE THE FIRE WEATHER WATCH TO A
WARNING FOR SATURDAY AFTERNOON AND EARLY EVENING. TEMPERATURES LOOK
TO BE QUITE WARM...AND THE SOUTHWESTERLY BOUNDARY LAYER FLOW WILL
LIKELY HELP LOWER THE CURRENT DEW POINT READINGS SUBSTANTIALLY.
WINDS DON'T LOOK GREAT...BUT HIGH ENOUGH FROM TIME TO TIME. BESIDES
SINCE IT'S BEEN SO DRY FOR SO LONG...A WARNING SEEMS PRUDENT. FOR
TEMPERATURES...SATURDAY HIGHS SHOULD BE 2-6 C WARMER THAN TODAY'S
EXPECTED HIGHS.
.LONG TERM...MODEL CONSENSUS IS A BIT FASTER WITH THE TROUGH AND
COLD FRONT ON SUNDAY AND THERE IS BETTER AGREEMENT. THIS BRINGS THE
COLD FRONT THROUGH DURING THE DAY WITH MOST OF THE LIFT SUNDAY
AFTERNOON AND EVENING...WITH SUBSIDENCE SPREADING ACROSS THE STATE
MONDAY MORNING. SYSTEM LOOKS STRONG ENOUGH FOR THE HEALTHY BATCH OF
SHOWERS WITH THE TROUGH AXIS...THOUGH INSTABILITY IS LIMITED AND
MAINLY COMES LATER WHEN THE WINDS AND MOISTURE WILL BE DECREASING.
CURRENT FORECAST HAS THE RIGHT TRENDS...BUMPED UP POPS A BIT SUNDAY
AFTERNOON AND EVENING AND SHOWED COOLING TEMPERATURES DURING THE DAY
ON SUNDAY. NAM SHOWS AN INTENSE PERIOD OF SNOW ON SUNDAY IN THE
MOUNTAINS...POSSIBLE IN THE SHORT PERIOD WITH FAVORABLE WINDS AND
INSTABILITY SO THAT BEARS WATCHING. AT THIS POINT IS LOOKS LIKE ANY
HEAVY SNOW WILL BE OF FAIRLY SHORT DURATION. FOR THE PLAINS...IT
SHOULD TURN COLD ENOUGH FOR SNOW IN MOST AREAS DURING THE EVENING
BUT THE WARM GROUND WILL LIMIT ACCUMULATIONS. SREF GUIDANCE SHOWING
2-4 INCHES ON THE PLAINS WITH HIGHER AMOUNTS NEAR THE
FOOTHILLS...SUSPECT MOST PLACES WILL JUST SEE GRASSY AREA
ACCUMULATIONS DUE TO THE TEMPERATURES BUT THERE COULD BE HEAVY
ENOUGH SHOWERS FOR SOME IMPACT.
SYSTEM SHOULD CLEAR OUT PRETTY QUICKLY ON MONDAY...THEN RIDGING FOR
THE MIDDLE OF THE WEEK. ECMWF HAS A FLATTER RIDGE WITH WESTERLY FLOW
AND DOES NOT GET US AS WARM. GFS WOULD BE A BIT WARMER WITH ITS
SOUTHWEST FLOW AND WOULD BE MORE LIKELY TO GIVE US FIRE WEATHER
ISSUES AGAIN. NEXT TROUGH SHOULD BE UPSTREAM THROUGH FRIDAY...BUT
COULD BE SPREADING CLOUDS AND POSSIBLY SOME SHOWERS OR THUNDERSTORMS
BY THE END OF THE WEEK. FOR NOW SOME COOLING DUE TO THE MOISTURE AND
A SLIGHT CHANCE OF SHOWERS WILL SUFFICE.
&&
.AVIATION...VFR CONDITIONS WILL CONTINUE TONIGHT AND SATURDAY. THE
NORMAL DIURNAL WIND PATTERNS CAN BE EXPECTED TONIGHT...WITH FAIRLY
STRONG SOUTHWESTERLY FLOW EXPECTED ON SATURDAY.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WARNING FOR THE
FRONT RANGE FOOTHILLS...PARK COUNTY...AND MOST OF THE PLAINS
SATURDAY AFTERNOON AND EARLY EVENING...ZONES 214>216..238>249.
&&
RJK/GIMMESTAD
Hazardous weather outlook, Apr 1, 10:07 AM MST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1107 AM MDT FRI APR 01 2011
COZ030>051-021200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1107 AM MDT FRI APR 01 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
DRY CONDITIONS ARE EXPECTED ACROSS ALL THE FORECAST TODAY AND
TONIGHT WITH TEMPERATURES ABOVE SEASONAL NORMALS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
GUSTY SOUTHWEST WINDS AND NEAR RECORD TEMPERATURES WILL LIKELY BRING
CRITICAL FIRE WEATHER CONDITIONS SATURDAY AFTERNOON...POSSIBLY
PERSISTING IN AND NEAR THE FOOTHILLS...PARK COUNTY...AND THE PALMER
DIVIDE AREA INTO EARLY SUNDAY.
A STRONG COLD FRONT WILL BRING COLDER AIR AND MOISTURE ON SUNDAY
AFTERNOON. IN THE MOUNTAINS...THE SHOWERS MAY BEGIN AS EARLY AS
SATURDAY NIGHT...AND THEN SNOW WILL BECOME MORE WIDESPREAD AND
HEAVIER ON SUNDAY. ON THE PLAINS...A FEW RAIN SHOWERS ARE EXPECTED
TO DEVELOP SUNDAY AFTERNOON. TEMPERATURES WILL THEN TURN MUCH
COLDER LATE SUNDAY...BRINGING POTENTIAL FOR ACCUMULATING SNOWFALL AT
LOWER ELEVATIONS SUNDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
RJK/GIMMESTAD
Drought, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- April 1, 6:00 PM MST to April 12, 6:00 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Injuries
- 0 direct, 3 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
The dry, warm and windy conditions that started the month of April allowed for another large wildfire to develop in the foothills of Larimer County, about 10 miles northwest of Masonville. The fire spread after strong winds allowed a slash pile burn to get out of control. The wildfire consumed 2,940 acres. Hundreds of residents were forced to evacuate their homes due to very strong winds. Thirteen homes were destroyed in addition to numerous vehicles and outbuildings. The total cost of fighting the fire alone was around $3 million.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, April 1 to 30, 2011$5.0 million · 24 events
- Drought in Texas, April 1 to 30, 2011$1.2 million · 41 events
- Flooding in South Dakota, April 1 to 30, 2011$6.5 million · 6 events
- Debris Flows and Flooding in Idaho, April 1 to 20, 2011$2.5 million · 12 events
- Wildfire and High Wind in New Mexico, April 1 to 19, 2011$1.5 million · 61 kt wind · 11 events
- Flooding in South Dakota, April 1 to 30, 2011$800,000 · 17 events
- Flooding in South Dakota, April 1 to 30, 2011$1.2 million · 3 events
- Flooding in South Dakota, April 1 to 30, 2011$1.0 million · 5 events
- Flooding in Minnesota, April 1 to 30, 2011$600,000 · 8 events
- Drought in Oklahoma, April 1 to 30, 201144 events
- Drought in New Mexico, April 1 to 30, 201133 events
- Drought in Arkansas, April 1 to 30, 201126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305106.